Alert archive / Maine / Beach Hazards Statements in 2017

Beach Hazards Statement 12, NWS Caribou, ME

July 29, 2017Hancock County, Washington County, Maine

NWS Caribou, ME issued this beach hazards statement at Jul 29, 2017, 8:03 PM EDT for Hancock County, Washington County, Maine. It took effect at Jul 30, 2017, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Jul 29, 2017, 8:03 PM EDT (00:03 UTC)
In effect from
Jul 30, 2017, 8:00 AM EDT
Expired
Jul 30, 2017, 7:50 PM EDT
In force
12 hr
Issued by
NWS Caribou, ME

Counties Hancock County, ME, Washington County, ME

The radar

The Caribou radar (KCBW), 142 km from the middle of the area, began a volume at 00:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Gray, ME (KGYX), launched 00:00Z, 0.1 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Gray, ME at 00:00Z on 2017-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Gray, ME at 00:00Z on 2017-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3199 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-52 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

161 
WHUS41 KCAR 300003
CFWCAR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR MAINE
NATIONAL WEATHER SERVICE CARIBOU ME
803 PM EDT SAT JUL 29 2017

MEZ029-030-301000-
/O.EXP.KCAR.BH.S.0011.000000T0000Z-170730T0000Z/
/O.NEW.KCAR.BH.S.0012.170730T1200Z-170731T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
803 PM EDT SAT JUL 29 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT SUNDAY THROUGH
SUNDAY EVENING...
...BEACH HAZARDS STATEMENT HAS EXPIRED...

THE NATIONAL WEATHER SERVICE IN CARIBOU HAS ISSUED A BEACH
HAZARDS STATEMENT...WHICH IS IN EFFECT FROM 8 AM EDT SUNDAY
THROUGH SUNDAY EVENING.

* LOCATION...ACADIA NATIONAL PARK...SCHOODIC POINT PENINSULA... 
  LAMOINE BEACH...CASTINE...ROQUE BLUFFS STATE PARK...QUODDY HEAD 
  STATE PARK.

* BEACH HAZARD...THE WARM AIR TEMPERATURES IN THE MIDDLE 70S MAY
  CAUSE PEOPLE TO UNDERESTIMATE THE DANGERS OF THE COLD WATER
  TEMPERATURES WHICH ARE CURRENTLY ONLY IN THE 50S.

* TIMING...SUNDAY MORNING THROUGH SUNDAY EVENING.

* IMPACTS...ANYONE ON BOATS OR PADDLECRAFT SHOULD USE CAUTION AND
  BE PREPARED FOR IMMERSION. DRESS FOR COLD WATER TEMPERATURES 
  AND KNOW HOW TO PERFORM RESCUES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED ON DAYS WHEN A SIGNIFICANT
NUMBER OF BOATS AND PADDLECRAFT ARE EXPECTED TO BE OUT ON THE
WATER AND WHEN WARM AIR TEMPERATURES MAY CAUSE PEOPLE TO
UNDERESTIMATE THE DANGER OF THE COLD WATER. PADDLE SMART FROM THE
START. ALWAYS WEAR YOUR LIFEJACKET. BE AWARE OF WIND CONDITIONS,
TIDES AND LOCALIZED CURRENTS.

&&

$$
2 follow-up statements
425 
WHUS41 KCAR 300715
CFWCAR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR MAINE
NATIONAL WEATHER SERVICE CARIBOU ME
315 AM EDT SUN JUL 30 2017

MEZ029-030-310000-
/O.CON.KCAR.BH.S.0012.170730T1200Z-170731T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
315 AM EDT SUN JUL 30 2017

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

* LOCATION...ACADIA NATIONAL PARK...SCHOODIC POINT PENINSULA... 
  LAMOINE BEACH...CASTINE...ROQUE BLUFFS STATE PARK...QUODDY 
  HEAD STATE PARK.

* BEACH HAZARD...THE WARM AIR TEMPERATURES IN THE MIDDLE 70S MAY 
  CAUSE PEOPLE TO UNDERESTIMATE THE DANGERS OF THE COLD WATER 
  TEMPERATURES WHICH ARE CURRENTLY ONLY IN THE 50S.

* TIMING...THROUGH THIS EVENING.

* IMPACTS...ANYONE ON BOATS OR PADDLECRAFT SHOULD USE CAUTION 
  AND BE PREPARED FOR IMMERSION. DRESS FOR COLD WATER 
  TEMPERATURES AND KNOW HOW TO PERFORM RESCUES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A BEACH HAZARDS STATEMENT IS ISSUED ON DAYS WHEN A SIGNIFICANT
NUMBER OF BOATS AND PADDLECRAFT ARE EXPECTED TO BE OUT ON THE
WATER AND WHEN WARM AIR TEMPERATURES MAY CAUSE PEOPLE TO
UNDERESTIMATE THE DANGER OF THE COLD WATER. PADDLE SMART FROM THE
START. ALWAYS WEAR YOUR LIFEJACKET. BE AWARE OF WIND CONDITIONS,
TIDES AND LOCALIZED CURRENTS.

&&

$$
113 
WHUS41 KCAR 302350
CFWCAR

URGENT - IMMEDIATE BROADCAST REQUESTED
COASTAL HAZARD MESSAGE FOR MAINE
NATIONAL WEATHER SERVICE CARIBOU ME
750 PM EDT SUN JUL 30 2017

MEZ029-030-310100-
/O.CAN.KCAR.BH.S.0012.000000T0000Z-170731T0000Z/
COASTAL HANCOCK-COASTAL WASHINGTON-
750 PM EDT SUN JUL 30 2017

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM...

THE BEACH HAZARDS STATEMENT WILL EXPIRE AT 8 PM THIS EVENING.


$$

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before this beach hazards statement went out at Jul 29, 7:04 PM EDT, 59 minutes earlier.

Area forecast discussion, Jul 29, 7:04 PM EDT, 59 minutes before
Area Forecast Discussion
National Weather Service Caribou ME
704 PM EDT Sat Jul 29 2017

.SYNOPSIS...
Dry with pleasant temperatures on Sunday as high pressure
builds in from the northwest. A cold front from Quebec will
approach the region on Monday and move across the coastal waters
Monday night.

&&

.NEAR TERM /THROUGH SUNDAY/...
705 pm update...
Hipres sitting ovr Quebec wl continue to build into CWA tonight.
High cirrus exiting acrs far swrn zones this evng and expect
skies wl be clr CWA-wide tonight. This wl allow temps to bottom
out in the 40s for most of the area, perhaps into the m/u 30s
acrs the far northwest. Cannot rule out patchy rvr vly fog twd
daybreak as winds decouple in vly locations. No chgs needed to
fcst with this update.

Prev discussion blo...
Quite chilly again tonight as winds will drop off after sunset
and skies clear out. Low lying areas and sites near rivers and
streams will see upper 30s especially across the northern and
western areas. High clouds moving across the downeast region in
response to low pres well s of the region will thin out
overnight. Some patchy fog is expected once again by around
sunrise.

Continued dry w/temps hitting near normal readings on Sunday.
Closed low pres in eastern Canada is shown by the mesoscale
guidance to slowly move e Sunday. Cold air aloft and some
moisture still residing around 5k ft will allow for diurnal
cumulus to develop during the day. NNW winds will pick up a bit
to around 10 mph or so but w/plenty of sunshine, temps should be
able to hit near normal readings for late July. Relative
humidities will once again be quite low w/afternoon values
dropping to the upper 30s and lower 40s. High pres will ridge
into the region Sunday night w/clear skies early and light
winds. Clouds will be on the increase later at night as a cold
front approaches from the w. This will keep overnight temps from
dropping too far. Temps on Sunday night will generally be in
the 50s.

Another Beach Hazards statement will be needed for Sunday with
water temps still running in the upper 50s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
The models are in good agreement through the period. A cold front
will move into northern Maine at the start of the period. The cold
front will move into the Gulf of Maine early Tuesday morning. Higher
pressure will build across the region Tuesday morning and will
remain through the end of the period.

Loaded a blend of the GFS/GEM/NAM/ECMWF to smooth out the minor
differences in the models. Loaded NAWAVE4 for seas in the
coastal waters. Loaded windgust by factor tool. For QPF used
GFS.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
A high pressure will be over the area at the start of the
period. A cold front will be approaching from Quebec, and will
move into northern Maine early Thursday morning. The cold front
will move south to central Maine were it will become stationary.
The front will remain across the region through the end of the
extended period. It will shift south, then back to the north as
minor low pressure centers move east along the frontal boundary
keeping the front stretched east/west across the state.

Loaded a blend to smooth out the differences in the models,
however the solution leans more towards the GFS solution. Used
NAWAVE4 for seas in the coastal waters. Used windgust by factor
tool.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
NEAR TERM: VFR next 24 hours. Cannot rule out vry brief IFR
restrictions in patchy fog around daybreak Sunday but confidence
is very low.

SHORT TERM: Scattered showers and thunderstorms will bring
ceiling and visibilities down to IFR conditions during
precipitation on Monday, otherwise MVFR conditions will persist
across the area. The cold front will move into the Gulf of Maine
early Tuesday morning, and higher pressure will build in bring
clear to partly cloudy conditions to the state. The high
pressure will ridge east of the area early Thursday morning as
another cold front moves into northern Maine. The front will
stall across the state, and will remain through the end of the
period. Prevailing conditions will be lower MVFR with periods of
IFR conditions in precipitation.

&&

.MARINE...
NEAR TERM: Winds and seas will remain below SCA thresholds.
Winds will pick up a bit tonight as the low passes s of the
waters and the gradient tightens some. Stayed w/10-15 kts
tonight w/seas 2-3 ft. Conditions will drop off Sun into Sun
night as high pres ridges in from the w.

SHORT TERM: Winds and seas will remain below SCA
through the period.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...Beach Hazards Statement until 8 PM EDT this evening for MEZ029-
     030.
MARINE...None.

&&

Near Term...Farrar/Hewitt
Short Term...Norton
Long Term...Norton
Aviation...Farrar/Hewitt/Norton
Marine...Farrar/Hewitt/Norton
Hazardous weather outlook, Jul 29, 3:04 AM EDT, 16 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Caribou ME
304 AM EDT Sat Jul 29 2017

ANZ050>052-070-MEZ001>006-010-011-015>017-031-032-300715-
Coastal Waters from Eastport, ME to Schoodic Point, ME out 25 NM-
Coastal Waters from Schoodic Point, ME to Stonington, ME out 25 NM-
Intra Coastal Waters from Schoodic Point, ME to Stonington, ME-
Waters from Eastport ME to Stonington (Deer Isle) ME from 25 to
40 nm-Northwest Aroostook-Northeast Aroostook-Northern Somerset-
Northern Piscataquis-Northern Penobscot-Southeast Aroostook-
Central Piscataquis-Central Penobscot-Southern Penobscot-
Interior Hancock-Central Washington-Southern Piscataquis-
Northern Washington-
304 AM EDT Sat Jul 29 2017

This Hazardous Weather Outlook is for Atlantic Coastal
Waters...East Central Maine...Eastern Maine...Far Northern
Maine...Interior DownEast Maine...North Central Maine...Northern
Maine and West Central Maine.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

MEZ029-030-300715-
Coastal Hancock-Coastal Washington-
304 AM EDT Sat Jul 29 2017

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for Coastal DownEast Maine.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Nearby

Beach Hazards Statements in Maine, 2017Every beach hazards statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.